California, 2012Strong Wind and Heavy Rain in California, March 17 to 18, 2012
March 17 to 18, 2012 · NWS MTR · 3 events in 3 counties and zones
A series of storm systems from the Gulf of Alaska continued the strong gusty winds and periods of heavy rain across the San Francisco and Monterey Bay areas from March 17 through March 18, 2012.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $57,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of storm systems from the Gulf of Alaska continued the strong gusty winds and periods of heavy rain across the San Francisco and Monterey Bay areas from March 17 through March 18, 2012.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 17, 4:18 AM PST, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 17, 4:18 AM PST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
518 AM PDT SAT MAR 17 2012
.DISCUSSION...AS OF 3:00 AM PDT SATURDAY...FRONTAL SYSTEM
CURRENTLY MOVING THROUGH SOUTHERN MONTEREY AND SAN BENITO
COUNTIES. THIS FRONT BROUGHT RAINFALL AMOUNTS OF ONE-HALF TO ONE
INCH TO THE AREA EXCEPT UP TO 2-4 INCHES IN THE SANTA CRUZ
MOUNTAINS. THE HEAVY RAINS IN THE SANTA CRUZ MOUNTAINS CAUSED
CORRALITOS CREEK NEAR WATSONVILLE TO RISE WITHIN A FOOT OF
FLOOD STAGE. ALSO A WEATHER OBSERVER REPORTED SOME SNOW NEAR MT
HAMILTON BUT WAS NOT STICKING TO THE GROUND. RAIN HAS DIMINISHED
RAPIDLY BEHIND THE FRONT AND SKIES HAVE CLEARED LEADING TO SOME
LOCAL FOG IN THE NORTH BAY VALLEYS THIS MORNING.
SATELLITE PICTURES INDICATE SHOWERS WITH A FEW LIGHTNING STRIKES
ASSOCIATED WITH A SHORTWAVE ABOUT 150 MILES OFFSHORE. THE
SHORTWAVE WILL SLIDE SOUTHWARD INTO SOUTHERN CALIFORNIA. AS A
RESULT BEST CHANCE FOR SHOWERS OR THUNDERSTORMS WILL BE SOUTH OF
THE MRY BAY AREA THROUGH THIS EVENING WITH LESSER CHANCES THE
FURTHER NORTH YOU GO. SNOW LEVELS WILL DROP TO 3000 FEET.
THE LONGWAVE UPPER LEVEL TROUGH WILL MOVE INLAND ON SUNDAY
BRINGING A CHANCE OF SHOWERS ACROSS THE DISTRICT. SHOWERS CHANCES
DECREASE TO SLIGHT CHANCE SUNDAY NIGHT BUT MAY INCREASE AGAIN
MONDAY AS ANOTHER SHORTWAVE SLIDES DOWN THE BACK SIDE OF THE
TROUGH.
AN UPPER LEVEL RIDGE BUILDING OFF THE CALIFORNIA COAST WILL PUSH THE
STORM TRACK FURTHER NORTH NEXT WEEK BUT THERE IS A CHANCE FOR SOME
RAIN REACHING THE NORTH BAY MONDAY NIGHT AND TUESDAY AND AGAIN
THURSDAY. LONG RANGE MODELS INDICATE A WET SYSTEM MAY IMPACT THE
ENTIRE DISTRICT NEXT WEEKEND.
&&
.AVIATION...AS OF 4:45 AM PDT SATURDAY...MOSTLY VFR TODAY WITH
MODERATE WINDS DEVELOPING. PATCHY FOG AROUND STS WILL BURN OFF BY
MID MORNING. POST FRONTAL SCATTERED SHOWERS...POSSIBLY INCLUDING
THUNDER...ARE DEVELOPING BUT SHOULD REMAIN CONFINED TO SJC SOUTH
AND ONLY AFFECT TERMINALS BRIEFLY IF AT ALL. MODERATE TO STRONG
WEST WINDS DEVELOP THIS AFTERNOON AND WILL REMAIN MODERATE
OVERNIGHT.
VICINITY OF KSFO...VFR. PASSING SHOWERS POSSIBLE THIS AFTERNOON COULD
TEMPORARILY BRING LOWER CIGS. WINDS LIGHT THIS MORNING BUT
INCREASE INTO THE TWENTIES WITH GUSTS TO AROUND THIRTY THIS
AFTERNOON.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR EXCEPT DURING POSSIBLE PASSING
SHOWERS. MODERATE WEST WINDS DEVELOP THIS AFTERNOON.
&&
.MARINE...AS OF 5:15 AM PDT SATURDAY...LARGE STEEP FRESH SWELL
WILL MOVE INTO THE COASTAL WATERS THIS AFTERNOON. STEEP SEAS WILL
MAKE FOR HAZARDOUS CONDITIONS FOR MARINERS. THE LARGEST SWELL WILL
REMAIN IN THE OUTER WATERS...BUT SNEAKER WAVES AND RIP CURRENT
WILL BE POSSIBLE AT THE COAST. SWELLS BEGIN TO SUBSIDE SUNDAY
AFTERNOON. MARINERS AND BEACH GOERS ARE URGED TO MONITOR THE
FORECAST THROUGH THE WEEKEND.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...SCA...ALL COASTAL WATERS 0-60 NM FROM 3 PM
SCA...SF BAY AND MRY BAY FROM 3 PM
SCA...ROUGH BAR ADVISORY FOR SF BAR
&&
PUBLIC FORECAST: W PI
AVIATION/MARINE: ACHazardous weather outlook, Mar 17, 4:02 AM PST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
502 AM PDT SAT MAR 17 2012
CAZ006-509-529-530-181215-
SAN FRANCISCO-SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
502 AM PDT SAT MAR 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
LARGE SWELLS WILL PRODUCE HIGH SURF ALONG THE BEACHES FROM THIS
EVENING THROUGH SUNDAY AFTERNOON. BREAKERS TO 17 FEET ARE POSSIBLE.
A HIGH SURF WARNING WILL BE IN EFFECT FROM 9 PM THIS EVENING
THROUGH 3 PM SUNDAY.
* HIGH SURF WARNING - SEE SFOCFWMTR - WHUS46 FOR DETAILS
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HIGH SURF WILL CONTINUE THROUGH SUNDAY AFTERNOON WITH BREAKERS UP
TO 17 FEET.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
Strong Wind, Santa Cruz Mountains
- When
- March 17, 6:00 AM PST to 7:00 AM PST
- Where
- Santa Cruz Mountains forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.230, -122.021 (the zone’s center; the record gives no point)
At approximately 0615 hours SR 9 was closed from 0.8 miles south of Felton to 0.4 miles south of Felton due to a downed tree.
Heavy Rain, Santa Cruz
- When
- March 18, 12:00 AM PST to 1:00 AM PST
- Where
- Santa Cruz County, 0.72 mi SW of Santa Cruz
- Deaths
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 36.974, -122.031
A 35 year old man crashed his Volkswagon Touareg on the onramp to southbound Highway 1 at State Park Drive about 12:45 am.
Strong Wind, East Bay Interior Valleys
- When
- March 18, 12:00 AM PST to 11:59 PM PST
- Where
- East Bay Interior Valleys forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 37.787, -121.934 (the zone’s center; the record gives no point)
Strong winds damaged the guest dock at the Martinez Marina. Three boats became unthethered.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Vermont, March 17 to 22, 2012$9.7 million · 16 events
- Heat in New York, March 17 to 22, 2012$2.1 million · 9 events
- Hail and Damaging Wind in South Carolina, March 17, 2012$403,000 · 1 in hail · 3 events
- Heat in New York, March 17 to 23, 201218 events
- Flood and Hail in Illinois, March 17, 2012$5,000 · 1 in hail · 15 events
- Winter Storm and High Wind in Utah, March 17 to 20, 201276 kt wind · 12 events
- Winter Storm and Flood in California, March 17 to 19, 2012$2,000 · 65 kt wind · 12 events
- Heavy Snow in Montana, March 17 to 19, 201211 events
- Flash Flooding and Hail in Missouri, March 17, 20121 in hail · 10 events
- Lightning Strike in South Carolina, March 17, 2012$15,000 · 1 event
- Heavy Snow and High Wind in Arizona, March 17 to 19, 201254 kt wind · 9 events
- Heat in Pennsylvania, March 17 to 23, 20128 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373316, 373229, 373295.